Hail, Iron
- When
- August 12, 3:00 PM EST
- Where
- Iron County, Iron River
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.100, -88.650
Nickle sized hail.
A cold front sweeping south across Upper Michigan during the afternoon of August 12th produces scattered thunderstorms. One of the storms became severe over Iron county, producing nickle sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front sweeping south across Upper Michigan during the afternoon of August 12th produces scattered thunderstorms. One of the storms became severe over Iron county, producing nickle sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 12, 10:20 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1120 AM EDT SUN AUG 12 2001 12Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOW OVER HUDSON BAY WITH A FEW SHORTWAVES UPSTREAM FROM THE CWA...OVER NORTHERN WISCONSIN... NORTHERN MINNESOTA...AND WESTERN ONTARIO. SURFACE ANALYSIS SHOWS A COLD FRONT OVER WESTERN LAKE SUPERIOR TO SOUTHERN MINNESOTA... EXTENDING FROM A LOW OVER JAMES BAY. SATELLITE/RADAR SHOW CLOUDS/PRECIP WITH SHOWERS MOVING INTO THE CENTRAL CWA AND DIMINISHING ACROSS THE FAR WEST. A FEW LIGHTNING STRIKES ON LDN...MAINLY WITH THE STRONGER RETURNS ALONG THE WISCONSIN BORDER. UPDATE CONCERN IS WITH PRECIP TIMING/THUNDER POTENTIAL. PRECIP DEVELOPING IN CONVERGENCE AHEAD OF THE FRONT. SOME UPPER-LEVEL SUPPORT FROM THE WEAK NORTHERN WISCONSIN SHORTWAVE AND UPPER DIVERGENCE IN LEFT EXIT REGION OF +70KT OBSERVED 300MB JET OVER MINNESOTA. SOME INSTABILITY WITH A WEAK THETA-E RIDGE ALONG THE FRONT AND LIS ZERO TO -1C. DEWPOINTS ARE GENERALLY IN THE MID 50S ACROSS THE CWA...WITH MODIFIED RUC FORECAST SOUNDINGS YIELDING CAPES OF LESS THAN 500J/KG. WILL CONTINUE MENTION OF A FEW THUNDERSTORMS AHEAD OF THE FRONT...AND EXPECT THE BEST CHANCE TO BE ACROSS THE EASTERN CWA WITH THE GREATER INSOLATION. TEMPERATURES LOOK GENERALLY ON TRACK...COOLEST ACROSS THE WESTERN CWA WITH ONLY A FEW BREAKS IN THE CLOUDS BEHIND THE MAIN BATCH OF SHOWERS. THE EASTERN CWA IS ALREADY WARMING INTO THE LOW 70S AND MAY NEED TO BUMP TEMPS UP A FEW DEGREES. .MQT...NONE. JHB
MIZ001>007-009>014-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1051 AM EDT SUN AUG 12 2001 ...NO SEVERE WEATHER EXPECTED ACROSS WEST AND CENTRAL UPPER MICHIGAN... A COLD FRONT OVER WESTERN LAKE SUPERIOR WILL CROSS THE UPPER PENINSULA TODAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS FROM LANSE TO WATERSMEET WILL SPREAD EASTWARD AHEAD OF THIS FRONT. EXPECT THE SHOWERS TO REACH GWINN AND NORWAY BETWEEN 11 AM AND NOON EDT... MUNISING AND ESCANABA BETWEEN NOON AND 2 PM EDT...AND NEWBERRY BETWEEN 1 PM AND 3 PM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. WIND GUSTS TO 30 MPH AND PEA SIZED HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. INDIVIDUAL STORMS WILL MOVE EAST AT 40 MPH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. JHB
The Marquette radar (KMQT), 97 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 hail. Local standard time, as filed.
Nickle sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267077.